Kentucky, 2021

Damaging Wind in Kentucky, July 8, 2021

July 8, 2021 · NWS PAH · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. 5 degrees Celsius, supporting a few intense downdrafts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms developed during the heat of the afternoon in a very warm and unstable air mass. The storms occurred ahead of an advancing weak frontal system where steep low level lapse rates were 8 to 8.5 degrees Celsius, supporting a few intense downdrafts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
330 PM CDT Thu Jul 8 2021

.SHORT TERM...(Tonight through Saturday night)
Issued at 325 PM CDT Thu Jul 8 2021

Ongoing convection along advancing weak frontal system will
continue to need to be monitored for a few isolated
strong/marginally severe cells/clusters/segments late this
afternoon into the early evening. Low level lapse rates of 8-8.5 C
have developed along and ahead of the activity, with marginal
effective shear of 25-30 kts.

The activity should gradually diminish as we lose the low level
instability during the evening hours, as the surface front stalls
out most likely somewhere over western KY. This boundary could
supply enough low level forcing on Friday to generate additional
isolated to scattered storms, esp during the heat of the day.
However, higher chances of convection will come Friday night as
some mid level energy within northwest flow aloft interacts with
the low lvl boundary. Highest rain chances will lie along and
north of the surface boundary as west-southwesterly flow at H85
overruns the front. Not expecting amounts to get too far out of
hand, but would not be surprised to see some locations pick up a
good 1-2 inches of rain by Saturday morning, esp over portions of
sw IN into se IL.

The next major feature that will develop Saturday and Saturday
night will be a fairly deep mid/upper level trof and associated
surface low over MO as the old surface front in our forecast area
finally lifts north out of the region. This will likely put us in
more of a warm sector regime during the day Saturday, with
additional showers and scattered thunderstorms from time to time.

A surface front associated with the system in MO could approach
portions of se MO later in the afternoon, and serve to enhance the
storms in that region. Will need to monitor for the possibility
of at least a few stronger to severe storms as a mid level short
wave energy ejects east beneath the main trof and increases the
forcing along the surface front.

.LONG TERM...(Sunday through Thursday)
Issued at 325 PM CDT Thu Jul 8 2021

Models show the upper level low over the northeast Kansas/northern
Missouri/southern Iowa vicinity Sunday through Monday night, finally
lifting into the Great Lakes region by Tuesday night. This will be
followed by a couple more weak upper level trofs. Southerly flow at
the surface will continue to bring plenty of low level moisture into
the middle Mississippi and lower Ohio valleys Sunday and through the
work week.

Widespread showers and scattered to numerous thunderstorms are
expected across the PAH forecast area through the day Sunday. This
time period will be our highest chances and precipitation amounts in
the extended.  Chances will decrease from west to east Sunday night,
then increase again Monday with daytime heating, with the highest
chances remaining across our eastern counties. This pattern will
continue Monday night and Tuesday.  As the upper low finally lifts
northeast Tuesday night, convective activity will be primarily
diurnally driven, with isolated to scattered showers and
thunderstorms Wednesday and Thursday.

High temperatures will be below normal Sunday and Monday due to
clouds and precipitation, then readings will trend back upward by
mid week.  Highs Wednesday and Thursday will be near to a little
above normal from around 90 degrees to the lower 90s. Overnight lows
will be near to a little below normal Sunday night and Monday night,
the increase to a little above normal Wednesday night.

&&

.AVIATION...
Issued at 1235 PM CDT Thu Jul 8 2021

A cold front will bring scattered TSRA development this
afternoon. Included VCTS at all terminals, but will likely need to
go with groups an d or tempos with time as the convection
develops during the afternoon hours. Convection will end during
the evening as the cold front settles along the AR/TN borders.
SSW winds this morning will become WSW this afternoon behind the
cold front, all at around 5-10 kts.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...RT
AVIATION...DWS
Hazardous weather outlook, Jul 8, 2:43 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
343 PM CDT Thu Jul 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092045-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
343 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will continue late this afternoon and into
the early evening hours, especially along and south of the Ohio
River. A few isolated severe storms will be possible, with
damaging wind gusts, torrential downpours and deadly lightning the
main thunderstorm hazard.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There are daily chances of thunderstorms through the period, with
the highest chances Friday night and over the weekend. A few
strong to severe storms are possible mainly on Saturday.
Otherwise, the main concerns with any storms will be with locally
heavy rainfall and deadly cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 8, 3:42 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
442 PM CDT Thu Jul 8 2021

ILZ090-094-KYZ002>006-MOZ112-082230-
Massac IL-Pope IL-Carlisle KY-McCracken KY-Ballard KY-Graves KY-
Hickman KY-Mississippi MO-
442 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC...SOUTHERN POPE...NORTHERN
HICKMAN...CARLISLE...MCCRACKEN...BALLARD...NORTHWESTERN GRAVES AND
NORTHERN MISSISSIPPI COUNTIES UNTIL 530 PM CDT...

At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Metropolis Illinois, to
Cairo Illinois, to East Prairie Missouri. Movement was east at 35
mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms as they move across far western Kentucky and the
southern tip of Illinois through 530 pm.

Locations impacted include...
Paducah, Metropolis, East Prairie, Cairo, La Center, Bardwell,
Wickliffe, and Reidland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 3673 8940 3675 8943 3698 8919 3697 8917
      3699 8914 3700 8917 3731 8884 3734 8849
      3728 8851 3721 8845 3714 8843 3707 8846
      3707 8857 3703 8852 3702 8848 3700 8849
      3669 8882
TIME...MOT...LOC 2139Z 268DEG 29KT 3726 8880 3680 8931

York
Local storm report, Jul 8, 3:57 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
457 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     EVANSVILLE              37.98N 87.54W
07/08/2021                   VANDERBURGH        IN   PUBLIC

            NUMEROUS REPORTS OF DAMAGE TO TREES AND
            POWER LINES. POWER OUTAGES REPORTED.

&&

RJP
Special weather statement, Jul 8, 5:39 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
639 PM CDT Thu Jul 8 2021

KYZ013-016-017-020-021-090045-
Muhlenberg KY-Christian KY-Caldwell KY-McLean KY-Hopkins KY-
639 PM CDT Thu Jul 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR MUHLENBERG...NORTHERN
CHRISTIAN...EAST CENTRAL CALDWELL...SOUTHEASTERN MCLEAN AND HOPKINS
COUNTIES UNTIL 745 PM CDT...

At 639 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Calhoun to near Earlington
to near Dawson Springs. Movement was east at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Madisonville, Princeton, Central City, Dawson Springs, Earlington,
Nortonville, Mortons Gap, Powderly, Graham, Greenville, Weir, Dunmor,
Olney, White Plains, Hanson, Drakesboro, Sacramento, Island, St.
Charles and Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3711 8691 3709 8690 3707 8695 3704 8720
      3711 8786 3745 8762 3752 8744 3748 8711
      3738 8710 3734 8714 3733 8710 3737 8707
      3735 8701 3732 8699 3727 8698 3723 8691
      3718 8689 3718 8692 3714 8693 3711 8689
TIME...MOT...LOC 2339Z 276DEG 34KT 3747 8741 3729 8756 3713 8769

07
Local storm report, Jul 8, 5:57 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
657 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     FUNNEL CLOUD     SACRAMENTO              37.42N 87.27W
07/08/2021                   MCLEAN             KY   TRAINED SPOTTER

            WALL CLOUD OR POTENTIAL FUNNEL CLOUD NOT
            TOUCHING GROUND, SIGHTED NEAR SACRAMENTO.

&&
Local storm report, Jul 8, 5:58 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
658 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FUNNEL CLOUD     MORTONS GAP             37.24N 87.47W
07/08/2021                   HOPKINS            KY   TRAINED SPOTTER

            WALL CLOUD OR POTENTIAL FUNNEL CLOUD NOT
            TOUCHING GROUND, SIGHTED NEAR MORTON'S GAP
            AND ALSO FROM MADISONVILLE.

&&
Local storm report, Jul 8, 6:17 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
717 PM CDT THU JUL 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     6 E MADISONVILLE        37.34N 87.40W
07/08/2021  M50 MPH          HOPKINS            KY   TRAINED SPOTTER

            ESTIMATED 50 MPH WIND GUST IN ANTON, KY.

&&

The radar

The Ft Campbell radar (KHPX), 69 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Muhlenberg

When
July 8, 6:24 PM CST
Where
Muhlenberg County, 2 mi SE of Bremen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.349, -87.194

Small tree limbs were broken.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964098.